Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 63, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 14, 2006, 7:15 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2006, 7:15 AM HST (17:15 UTC)
- Expired
- Mar 14, 2006, 10:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 1159 m²/s²
- 0-3 km storm-relative helicity
- 1198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 141717 FFWHFO HIC007-142015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 715 AM HST TUE MAR 14 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 1015 AM HST * AT 707 AM HST...RADAR SHOWED HEAVY RAINS ALTHO DIMINISHING OVER SOUTH AND EAST KAUAI SPREADING OVER THE REST OF THE ISLAND. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIPU FALLS...HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...ANAHOLA...KOKEE STATE PARK...KAPAA...BARKING SANDS...WAILUA...MANA...KEKAHA...PUHI AND WAIMEA. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1015 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2188 15987 2177 15922 2224 15920 2233 15978 $$
2 follow-up statements
000 WGHW70 PHFO 141858 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 851 AM HST TUE MAR 14 2006 HIC007-142015- ISLAND OF KAUAI IN KAUAI COUNTY- 851 AM HST TUE MAR 14 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 1015 AM HST... AT 850 AM HST...RADAR SHOWED THAT THE RAINS HAVE EASED IN THE SHORT TERM AND RAIN GAGES SHOWED TOTALS OF 0.25 INCHES OR LESS IN THE PAST HOUR. HOWEVER...RUNOFF IS STILL OCCURRING AND STREAM LEVELS WILL REMAIN ELEVATED FOR SEVERAL HOURS. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIPU FALLS...HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE... NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...ANAHOLA...KOKEE STATE PARK...KAPAA...BARKING SANDS...WAILUA...MANA...KEKAHA...PUHI AND WAIMEA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. A FLASH FLOOD WATCH CONTINUES FOR KAUAI COUNTY THROUGH THURSDAY. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1015 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2188 15987 2177 15922 2224 15920 2233 15978 $$ KODAMA
000 WGHW70 PHFO 142011 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1005 AM HST TUE MAR 14 2006 HIC007-142025- ISLAND OF KAUAI IN KAUAI COUNTY- 1005 AM HST TUE MAR 14 2006 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... ...A FLASH FLOOD WATCH FOR KAUAI COUNTY REMAINS IN EFFECT THROUGH THURSDAY... THE HEAVY RAINS AND FLOODING HAVE SUBSIDED OVER THE PAST COUPLE OF HOURS. HOWEVER...THE THREAT OF ADDITIONAL HEAVY RAINS AND FLASH FLOODING STILL EXISTS. RUNOFF IS ALSO STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T DROWN. LAT...LON 2188 15987 2177 15922 2224 15920 2233 15978 $$ KODAMA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 4:00 AM HST, 3 hours 15 minutes earlier.
Area forecast discussion, Mar 14, 4:00 AM HST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST TUE MAR 14 2006 .SYNOPSIS... A WET PATTERN WITH A THREAT OF HEAVY RAINFALL OVER KAUAI AND OAHU TODAY...WITH THE THREAT SPREADING EASTWARD TO THE OTHER ISLANDS LATER IN THE WEEK. A GRADUAL DRYING TREND IS EXPECTED FRIDAY AND SATURDAY...BUT MORE RAIN COULD COME AS EARLY SUNDAY AND MONDAY. && .DISCUSSION... MODERATE TO HEAVY RAIN CONTINUES TO FALL ON KAUAI/S SATURATED SOILS THIS MORNING...CREATING FLOODING PROBLEMS...WHILE MODERATE TO HEAVY SHOWERS HAVE BEEN UP AND DOWN ALONG THE WINDWARD SLOPES OF THE KOOLAUS ON OAHU. WHILE THE RAIN HAS NOT BEEN AS WIDESPREAD FOR MAUI COUNTY AND THE BIG ISLAND...SOME OF THE WETTER WINDWARD GAGES HAVE RECORDED BETWEEN 2 AND 3 INCHES OF RAIN IN THE LAST 24 HOURS. RADAR DETECTS A DEVELOPING AREA OF HEAVY RAIN MOVING NORTH-NORTHEAST OVER WATERS SOUTH AND WEST OF NIIHAU...AND WILL AFFECT KAUAI WITH ANOTHER SHOT OF TORRENTIAL RAIN SHORTLY. THUS FAR NO THUNDERSTORMS HAVE BEEN REPORTED WITH THIS EVENT...WITH RADAR ECHO TOPS MAXING OUT AROUND 30 THOUSAND FEET. 24 HOUR PRESSURE FALLS OF 2 TO 3 MILLIBARS CONTINUE TO PORTEND THE EVENTUAL DEVELOPMENT OF A WEAK SURFACE LOW PRESSURE/TROUGH NEAR THE ISLANDS...AS GLOBAL MODELS SUGGEST. WATER VAPOR IMAGERY SHOWS A COMPLEX UPPER TROUGH WEST THROUGH NORTH OF KAUAI...WITH A DIGGING SHORTWAVE NEAR 31N 167W. AS PER THE HYDROMETEOROLOGICAL PREDICTION CENTER/S RECENT DISCUSSION.../A SUBSTANTIAL HAWAIIAN ISLAND EXCESSIVE RAINFALL THREAT WILL SPREAD SLOWLY ACROSS THE STATE OVER THE NEXT FEW DAYS AS DEEP LAYERED TROPICAL MOISTURE CONVERGES OVER THE STATE IN ADVANCE OF THE SLOW APPROACH OF AN AMPLIFIED SYSTEM./ THE AMPLIFIED SYSTEM TO WHICH THE DISCUSSION IS REFERRING IS THE UPPER TROUGH TO OUR NORTHWEST...AND AN ASSOCIATED MID LEVEL LOW THAT IS APPROACHING THE CHAIN FROM THE NORTHWEST. THE MID LEVEL CUT OFF LOW IS FORECAST TO DIG TOWARDS THE ISLANDS ALONG ROUGHLY 165W LONGITUDE TODAY THROUGH THURSDAY...BEFORE BEING EJECTED TO THE NORTHEAST ON FRIDAY. THE ENERGY MOVING IN FROM THE NORTHWEST THAT ACTS TO EJECT THIS FIRST LOW WILL HELP TO SHARPEN YET ANOTHER UPPER TROUGH TO OUR NORTHWEST LATE THIS WEEKEND AND EARLY NEXT WEEK...PERHAPS BRINGING ANOTHER ROUND OF HEAVY RAIN. IN RESPONSE TO THE DIGGING MID LEVEL LOW...MODELS DEVELOP A TROUGH WEST OF THE ISLANDS AND MOVE IT EASTWARD OVER THE ISLAND CHAIN... WHICH WILL ACT TO BRING A DEEP SOUTHERLY FLOW OVER ALL ISLANDS. GFS DEVELOPS AN ENTIRE SERIES OF LOWS ALONG THIS TROUGH NEAR THE ISLANDS AROUND MIDWEEK...AND RECENT NOGAPS RUNS CONCUR...SO IT APPEARS WEAK CYCLOGENESIS AT OUR LATITUDE IS IMMINENT. IT WILL BE DIFFICULT TO PINPOINT WHEN AND WHERE HEAVY RAINFALL WILL OCCUR THE NEXT COUPLE OF DAYS...BUT IT IS NOT DIFFICULT TO SAY THAT HEAVY RAINFALL WILL OCCUR...WHICH WILL LIKELY LEAD TO FLASH FLOODING. NO CHANGES AT THIS POINT TO THE FLOOD WATCH. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALL ISLANDS THRU THURSDAY. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 4:40 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 13, 8:05 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 13, 9:28 PM HST | Special Marine Warning | HFO | 62 min | |
| Mar 13, 10:27 PM HST | Special Marine Warning | HFO | 63 min | |
| Mar 13, 10:30 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 14, 1:28 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 14, 4:25 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 14, 8:19 AM HST | Marine Weather Statement | HFO | 10 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.